Is Your Medication Contributing To Hearing Loss?
Have you ever noticed decreased hearing abilities after taking a pill or a tablet? Little do people know that hearing loss is actually one of the side effects of certain medications. In fact, the American Speech-Language-Hearing Association noted that there are currently more than two hundred pharmaceutical drugs that are ototoxic, meaning they are known to cause hearing and balance problems.
The severity of the hearing loss caused by prescription drugs range from temporary to permanent, though it can also be aggravated by lifestyle habits such as smoking, poor nutrition and health, a high fat diet, and obesity.
If you’re worried about losing your hearing due to your medications, it will surely help to be wary of the following drugs:
Who would have thought that everyone’s favorite painkiller can cause hearing loss? Fortunately, Aspirin-induced hearing loss occurs more commonly in frequent or high doses, around eight to twelve pills per day, or basically more than what your physician advises.
The hearing impairment caused by Aspirin can normally be remedied by decreasing the dosage or not taking it at all.
The Brigham and Women’s Hospital, Massachusetts Eye and Ear Infirmary, Vanderbilt University, and Harvard University collectively authored a study regarding the relationship between anti-inflammatory drugs and hearing health.The study, published in the March 2010 issue of The American Journal of Medicine, revealed that nonsteroidal anti-inflammatory medicines, or NSAIDs, such as ibuprofen and naproxen, could potentially impair our hearing.
Despite reducing inflammation, which typically causes arthritis, NSAIDs can hinder blood circulation in the cochlea, a vital organ in the inner ear responsible for our sense of hearing.
Another study published in Scientific Reports dated December 2011 by the Oregon Health and Science University added antibiotics, particularly aminoglycosides, to the list of drugs linked to hearing loss.
Aminoglycosides are commonly prescribed to treat meningitis and other infections when other antibiotics fail. However, those that use this specific type of antibiotic risk a 20 to 60 percent chance of permanently losing their hearing.
The Oregon Health and Science University also discovered a correlation between platinum-based chemotherapy and hearing loss. Cisplatin, Carboplatin, and Bleomycin are all known to cause adverse reactions to your hearing, ranging from tinnitus and vertigo to permanent hearing loss.
These drugs are often used to remedy bladder, ovarian, and testicular cancers, among many others, therefore its usage is at times justified in spite of the risk of hearing impairment.
Edema, glaucoma, and high-blood pressure are often treated with loop diuretics such as Furosemide and Bumetanide, but come with a risk of damage to one’s hearing health. The imbalance of fluids and salts in the inner ear normally leads to swollen tissue and problems with nerve signal transmissions, causing tinnitus and temporary hearing loss.
The effects of diuretics-induced hearing loss are normally temporary, however it may worsen into permanence if used in combination with other ototoxic medications.
In certain life-threatening situations, the benefit of these drugs understandably outweighs the risk of hearing loss, which is why patients should be aware of their prescriptions’ full extent and coordinate with their physician to make the best, well-informed decisions regarding their health. Let Ken Clark at Chicago Beltone help you determine if your hearing loss could be due to your medication. Contact us today at (888) 485-5452.